Insulin and anaphylaxis: desensitisation, a case study

If you are diabetic and allergic to insulin, it is imperative to somehow receive this essential, life-saving drug that creates an immune system reaction which will kill you. A 52 year-old man with type 2 diabetes who suffered an anaphylactic shock one year after starting insulin therapy has successfully undergone desensitization to insulin. The insulin that triggered the shock contained protamine. A desensitization protocol was drawn up, monitored by skin tests and measurement of IgE and IgG4 as well as a basophil activation test, with a two-year event-free follow-up. The desensitization was monitored by skin tests, and it was noted that the decrease of basophil sensitivity to insulin proved an early marker indicating tolerance of the insulin by the patient. The insulin used in the desensitization did not contain protamine, although the skin tests did check for sensitivity to both insulin and protamine. The effectiveness of the desensitization protocol in this case study underlines the importance of the detail taken in such protocol and of the close monitoring of the treatment.

Source: PubMed

First published in January 2011


Click here for more research reports

Top of page